Alert archive / Pennsylvania / Flash Flood Warnings in 2020

Flash Flood Warning 10, NWS State College, PA

August 12, 2020Lancaster County, York County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 12, 2020, 4:15 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2020, 4:15 PM EDT (20:15 UTC)
Expired
Aug 12, 2020, 6:41 PM EDT
In force
2 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Lancaster County, PA, York County, PA

The radar

The Dover AFB radar (KDOX), 129 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

487 
WGUS51 KCTP 122015
FFWCTP
PAC071-133-122315-
/O.NEW.KCTP.FF.W.0010.200812T2015Z-200812T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
415 PM EDT Wed Aug 12 2020

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  South central Lancaster County in south central Pennsylvania...
  Southeastern York County in south central Pennsylvania...

* Until 715 PM EDT.

* At 414 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Delta, Wakefield, Holtwood, Sunnyburn, Susquehanna Trails, Fawn
  Grove, Little Britain and Peach Bottom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3978 7655 3985 7632 3985 7613 3973 7610
      3973 7611 3974 7611 3972 7614 3972 7657
      3973 7657

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Banghoff
1 follow-up statement
446 
WGUS71 KCTP 122241
FFSCTP

Flash Flood Statement
National Weather Service State College PA
641 PM EDT Wed Aug 12 2020

PAC071-133-122250-
/O.CAN.KCTP.FF.W.0010.000000T0000Z-200812T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster PA-York PA-
641 PM EDT Wed Aug 12 2020

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL LANCASTER AND
SOUTHEASTERN YORK COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat.

LAT...LON 3978 7655 3985 7632 3985 7613 3973 7610
      3973 7611 3974 7611 3972 7614 3972 7657
      3973 7657

$$

Banghoff

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:27 PM EDT, 48 minutes earlier.

Area forecast discussion, Aug 12, 3:27 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service State College PA
327 PM EDT Wed Aug 12 2020

.SYNOPSIS...
A weak cold front passing through the southern tier will stall
out around or just south of the Maryland border this afternoon
through Friday. The presence of this front will lead to a daily
chance of thunderstorms, mainly across the south, for the rest
of the week. Some of the rain could be heavy along and south of
the stalled front. A gradual cooling trend will be seen each day
through the end of the week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A tale of 2 airmasses is seen across the region today, with a
refreshingly drier and slightly cooler airmass spreading into
our nrn zones attm, while a soupy airmass with surface dewpoints
in the upper 60s to around 76F holds tough along and south of a
slow moving llvl boundary nearing the Mason/Dixon line.

Very high sfc based cape and anomalously high DCAPE values over
1000 j/kg will combine with the Quasi-stationary front and weak
shear to produce a near optimal pulse severe environment through
23Z today given the fact that there is just a weak mid-level
cap present. Very slow moving storms will pose the threat for
flash flooding and localized microbursts as the deep rain cores
collapse.

A Flash Flood Watch will continue in effect through this
evening for Lanc and York Counties. Additional counties may be
added to the watch later today. But, the threat is certainly
highest in those two counties, as their FFG is near to even
slightly below 1"/1hr. Schuylkill and northern Dauphin Co.s are
also rather wet. But, the rest of the area is in a very dry
stretch. Adams and Franklin Co.s have much higher FFG, and
Fulton and Bedford Co.s are >2.5"/1hr.

Excessive Rainfall Outlook (ERO) shows our wettest areas and a
few counties surrounding them in a MDT risk for excessive
rainfall (equates to flash flooding).

Convection will linger into the first half of the night, and
will likely still be posing a FF threat. NAM makes some very
high QPF from spotty storms over the Laurels and south-central
mtns tonight, lingering them much longer than other mdls.

Look for mainly dry conditions across the entire region north of
I-81 and the portion of I-76 extending through Scent PA.

High clouds streaming NE up the Ohio River Valley will curb the
temp drop by a few to several deg F tonight, but it'll still be
notably cooler than recent nights with min temps ranging from
the Low 50s acrs the NW mtns, to near 70F in the SE valleys.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Moisture will creep northward into the central counties during
and after the storms that are on-going in southern PA. This
will make it quite cloudy in many places S of IPT and UNV
tonight despite the minimum in rainfall here/locally.

Daytime mixing on Thursday should lower dewpoints and some
semblance of drying from the high pressure to our north could
nudge the bulk of the showers/storms farther to the south and
should allow for a lower PoP for the day over the south. Still,
additional storms are expected, at least in the far S, during
the aftn and evening on Thursday.

Temperatures trend a little cooler (right around normal) due to
the cloud cover to start the day in the central and south. But,
abundant sunshine across the north will help them get 5-10F
above normal for the day.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
A stationary boundary draped across the Mason-Dixon line will
drive the potential for a few lingering showers overnight on
Thursday. A small bubble of surface high pressure is expected
to develop on Friday, forcing the stationary front south &
bringing relatively tranquil weather to most of the Commonwealth
into the weekend. Low pressure off the East Coast may bring a
few showers into (where else than) southeast PA on Friday
afternoon, but going with the dry solution through Saturday.

By Saturday evening, a weak surface trough underneath a broad
upper trough will bring a surge of moisture into the
Commonwealth during the day on Sunday. There is still ample
uncertainty in the northward extent and amount of rainfall on
Sunday with the ECENS trending drier and the GEFS trending
wetter, but the GEFS mean produces upwards of an inch of rain to
much of central and south central PA Sunday afternoon. The
ECENS has trended wetter since 24 hours ago and bolsters
confidence in higher PoPs. Have kept 40 PoPs in the forecast
starting in the SW Saturday night and expanding over the entire
area Sunday afternoon through Monday evening.

The weak surface trough will stick around through Monday before
a cold front sweeps through the Commonwealth, marking the end of
an unsettled stretch and ushering in cooler and drier weather. The
Climate Prediction Center 6-10 temperature outlook favors below
normal temperatures in central PA. This will be a welcome relief
after a prolonged stretch of warm weather. Additionally, the
arrival of high pressure by the middle of next week seems to
favor a drier than normal stretch for a little bit.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR flying will prevail through the rest of today in most places
(and VFR will stay intact across the nrn half of the CWA).

Slow moving to nearly stationary thunderstorms are likely
across the far south central to southeast airspace later this
afternoon/evening. Locally heavy downpours may result in brief
IFR vis impacts. Coverage of showers should decrease tonight
across the southern tier. Patchy fog and low cigs are possible
into early Thursday morning.

Outlook...

Thu-Fri..Isold-sct t-storms possible mainly srn 1/2.
Sat-Sun...Risk of t-storms expands north and west.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 11 PM EDT this evening for PAZ065-066.

&&

SYNOPSIS...Lambert/Dangelo
NEAR TERM...Lambert
SHORT TERM...Lambert/Dangelo
LONG TERM...Banghoff
AVIATION...Lambert/Steinbugl
Hazardous weather outlook, Aug 12, 12:08 PM EDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1208 PM EDT Wed Aug 12 2020

PAZ004>006-010>012-017>019-024>028-037-041-042-045-046-049>053-
131615-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
1208 PM EDT Wed Aug 12 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ033>036-056>059-063-064-131615-
Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-
1208 PM EDT Wed Aug 12 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Heavy rainfall from slow-moving showers and thunderstorms may lead
to minor flooding today along with localized strong wind gusts over
45 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ065-066-131615-
York-Lancaster-
1208 PM EDT Wed Aug 12 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

In addition, some of the thunderstorm could contain highly localized,
strong, downburst wind gusts in excess of 55 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:09 AM EDTFlash Flood WatchCTPLancaster, York16 hr
Aug 12, 3:42 PM EDTAreal Flood AdvisoryCTPLancaster, York3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.